Alert archive / Nevada / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 4, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 8, 2019, 2:14 PM PDT for Churchill County, Washoe County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2019, 2:14 PM PDT (21:14 UTC)
- Expired
- Aug 8, 2019, 3:00 PM PDT
- In force
- 46 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Churchill County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 13 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1935 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WUUS55 KREV 082114
SVRREV
NVC001-031-082200-
/O.NEW.KREV.SV.W.0004.190808T2114Z-190808T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
214 PM PDT Thu Aug 8 2019
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Northwestern Churchill County in west central Nevada...
Southern Washoe County in western Nevada...
* Until 300 PM PDT.
* At 213 PM PDT, a severe thunderstorm continues to be located near
Nixon, or 12 miles southeast of Pyramid Lake, moving southeast at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
Nixon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pyramid Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3986 11959 4002 11946 3992 11915 3969 11934
TIME...MOT...LOC 2113Z 302DEG 11KT 3991 11944
HAIL...1.00IN
WIND...60MPH
$$
DJ1 follow-up statement
082
WWUS55 KREV 082154
SVSREV
Severe Weather Statement
National Weather Service Reno NV
254 PM PDT Thu Aug 8 2019
NVC001-031-082203-
/O.EXP.KREV.SV.W.0004.000000T0000Z-190808T2200Z/
Churchill NV-Washoe NV-
254 PM PDT Thu Aug 8 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHURCHILL AND
SOUTHERN WASHOE COUNTIES WILL EXPIRE AT 300 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3986 11959 4002 11946 3992 11915 3969 11934
TIME...MOT...LOC 2153Z 302DEG 11KT 3986 11935
$$
DJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:20 PM PDT, 54 minutes earlier.
Area forecast discussion, Aug 8, 1:20 PM PDT, 54 minutes before
Area Forecast Discussion National Weather Service Reno NV 120 PM PDT Thu Aug 8 2019 .SYNOPSIS... Showers and stronger thunderstorms will continue into this evening bringing gusty winds, hail, and heavy rain. A few storms remain possible Friday and Saturday, but the focus will shift into northeast California and northern Nevada. Breezy conditions Friday and Saturday will give way to below normal temperatures this weekend. Warmer and drier conditions are likely for next week. && .DISCUSSION... Main concern continues to be thunderstorms today followed by breezy conditions Friday and Saturday. Chances for showers and thunderstorms were added to the forecast on Saturday for northeast California as forecast models have trended a bit farther east with the moisture in the trough. * Today: A shortwave is lifting into the Sierra and western Nevada this afternoon, which is triggering thunderstorm development. The 18z KREV special sounding showed excellent midlevel lapse rates along with CAPE values around 1500 J/kg, with no lingering cap, which is why storms have developed quickly this afternoon. With a decent midlevel jet in place (though the core is more into eastern Nevada), there is the shear necessary to bring better organization to ongoing storms. This means that stronger/severe storms are possible, with strong and erratic outflow winds up to 50 mph, and hail up to 1" in diameter. With moisture increasing, storms look to be efficient rain producers, so locally heavy rain is likely, despite the fact that storms will be moving 15-25 mph. If storms backbuild over the same location or become stalled over terrain, we could have flash flood concerns, especially if steep terrain or burn scars are involved. * Friday/Saturday: Moisture will be on the decrease, however there is enough lingering moisture and instability for isolated storms to once again develop across portions of northeast California and northern Nevada. These storms will be fast moving, with 30 mph in the storm bearing layer, so once again, dry lightning strikes is possible. The other concern will be increasing winds as a deep area of low pressure moves inland. Widespread gusts of 25-30 mph are possible Friday and Saturday, with locally stronger winds, especially north of I-80. This brings fire weather concerns, especially if any new ignitions take place. Please see the fire section below for additional details. Winds will likely bring turbulence for aviation as well as choppy conditions to area lakes. Saturday and Sunday will be significantly cooler, with high temperatures 7-10 degrees below normal. Seeing some spotty frost Sunday morning in sheltered mountain valleys would not be surprising either as lows drop to freezing. A few showers and thunderstorms are possible in northeast California Saturday, due to the trough, but most activity should be north and west of the region. Otherwise, a warming and drying trend is expected the first half of the week with typical afternoon breezes. By the end of next week, ensemble guidance are in good agreement that another trough will move into the west with the return of increased winds. -Dawn && .AVIATION... Thunderstorms will continue to develop this afternoon mainly near and east of Highway 395, moving eastward this evening. Storm locations may change as outflows can produce new cell development. Terrain obscuration is likely along with gusty and erratic outflow winds in excess of 40 mph, localized heavy rainfall, and hail. Stronger and more organized storms are possible into the central Nevada Basin and Range eastward this afternoon. Chances for storms to reach terminal sites today: KRNO/KCXP/KMEV: 25% KTVL/KTRK: 15% KMMH: 60% KNFL: 70% Breezy conditions to follow Friday and Saturday, which may bring turbulence and localized areas of wind shear. Isolated storms remain possible across northeast California into northern Nevada Friday, with a few showers in northeast California Saturday. -Dawn && .FIRE WEATHER... Another round of strong thunderstorms have developed today with widespread lightning strikes likely. However, storms today are expected to produce heavy rain along with those lightning strikes. Storms could also produce hail up to 0.5-1" and gusty outflow winds up to 40-50 mph. Fire weather concerns continue for Friday and Saturday afternoons. By Friday afternoon the large area of low pressure will be just off the coast of northern California. This will act to enhance the afternoon zephyr winds both Friday and Saturday with widespread gusts of 25-30 mph. Both relative humidity and winds will be borderline on Friday with isolated critical fire weather conditions possible, especially in northern Washoe and eastern Lassen counties. To further complicate the situation there is also a chance of isolated thunderstorms, potentially on the dry side, in that same region. However, none of these elements currently look widespread enough for Red Flag Warnings. By Saturday, the low pressure is forecast to move into northern California and northwest Nevada. Winds are expected to be similar on Saturday, but cooler temperatures are expected to keep humidity values above critical thresholds by then. One change to the forecast for Saturday is that we could see a few more storms in NE California and extreme NW Nevada as the low pressure moves into that region. Temperatures will be much cooler over the weekend with drier and warmer conditions returning early next week. For the long range, there is another low pressure likely approaching the region by the end of next week. -Zach && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 8, 12:06 PM PDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Reno NV
1206 PM PDT Thu Aug 8 2019
CAZ072-073-NVZ001>004-082100-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1206 PM PDT Thu Aug 8 2019
...STRONG THUNDERSTORMS CONTINUE FOR THIS AFTERNOON AND EVENING...
Doppler radar continues to track strong thunderstorms mainly for
areas south of US-50, including the eastern Sierra. Heavy rain,
nickel sized hail, cloud-to-ground lightning and winds in excess of
40 mph will be possible with these storms. This development is
expected to continue into the early evening hours before the storms
begin to dissipate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 3758 11901 3774 11913 3773 11925 3788 11920
3795 11932 3804 11931 3820 11963 3845 11968
3881 12003 3885 12016 3942 12037 3948 11762
3935 11777 3910 11778 3900 11819 3889 11817
3847 11770 3789 11842 3747 11783 3746 11878
TIME...MOT...LOC 1858Z 240DEG 0KT 3864 11917
ELSpecial weather statement, Aug 8, 1:12 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Reno NV
112 PM PDT Thu Aug 8 2019
NVZ002>005-082215-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-
112 PM PDT Thu Aug 8 2019
...Strong Thunderstorms Developing over Northwestern Nevada...
At 110 PM PDT, Doppler radar was tracking a strong thunderstorms
over Washoe County Nevada, moving northeast at 20 mph.
Dime size hail, frequent hail, and wind gusts up to 50 mph will be
possible with this storm. This development is expected to continue
into the early evening hours before the storms begin to dissipate.
Locations impacted include...
Reno, Carson City, Pyramid Lake, Lahontan Reservoir, Incline Village,
Gerlach, Virginia City, Sparks, Fernley, Dayton, Spooner Summit,
Wingfield Springs, Northwest Reno, Spanish Springs, Golden Valley,
Virginia Peak, Carson City Airport, Verdi-Mogul, New Washoe City and
Hidden Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.
Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 4096 11933 4096 11901 3919 11900 3923 11914
3910 11930 3909 11997 4198 11996 4198 11932
TIME...MOT...LOC 2010Z 219DEG 17KT 3985 11970
AHSpecial weather statement, Aug 8, 1:54 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Reno NV
154 PM PDT Thu Aug 8 2019
CAZ073-NVZ001-003-004-082245-
Mono CA-Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
154 PM PDT Thu Aug 8 2019
...STRONG THUNDERSTORMS CONTINUE FOR THIS AFTERNOON AND EVENING...
Doppler radar continues to track strong thunderstorms for areas
south of US-50 and east of the Sierra and Tahoe Basin. Heavy rain,
nickel sized hail, cloud-to-ground lightning and winds in excess of
40 mph will be possible with these storms. This development is
expected to continue into the early evening hours before the storms
begin to dissipate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 3935 11777 3922 11772 3914 11781 3910 11778
3900 11819 3889 11817 3847 11770 3789 11835
3789 11842 3886 11979 3944 11979 3945 11764
TIME...MOT...LOC 2051Z 240DEG 0KT 3855 11901
ELThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:27 PM PDT | Special Weather Statement | REV | Storey | 33 min |
| Aug 8, 12:06 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Mineral, Storey | 114 min |
| Aug 8, 12:43 PM PDT | Flash Flood Warning | REV | Mineral | 77 min |
| Aug 8, 1:06 PM PDT | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 7 hr |
| Aug 8, 1:12 PM PDT | Special Weather Statement | REV | Storey, Washoe | 2 hr |
| Aug 8, 1:50 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 25 min |
| Aug 8, 1:54 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Mineral, Storey | 111 min |
| Aug 8, 3:20 PM PDT | Special Weather Statement | REV | Churchill, Pershing, Storey, Washoe | 25 min |
| Aug 8, 3:28 PM PDT | Special Weather Statement | REV | Churchill, Pershing, Storey, Washoe | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.